West Virginia, 2011

Flood in West Virginia, July 24, 2011

July 24, 2011 · NWS PBZ · 1 event in 1 county or zone

Multi-cluster thunderstorms occurred along the outer edge of a flattening ridge over the central plains states through the time period. With ample surface heating, instability and weak shear some of the thunderstorms produced heavy downpours causing localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Multi-cluster thunderstorms occurred along the outer edge of a flattening ridge over the central plains states through the time period. With ample surface heating, instability and weak shear some of the thunderstorms produced heavy downpours causing localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 6:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 6:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 AM EDT SUN JUL 24 2011

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL PERSIST INTO MONDAY...ALONG WITH
SCATTERED THUNDERSTORMS. THE PASSAGE OF A COLD FRONT ON MONDAY
WILL BRING COOLER TEMPERATURES AND LOWER HUMIDITY BY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A DECAYING
COMPLEX WILL CROSS AREAS MAINLY SOUTH OF THE MASON DIXON THIS
MORNING. WILL USE SCATTERED TO NUMEROUS POPS FOR THIS AREA
WITH ISOLATED FURTHER NORTH. FOR THIS AFTN...NUMEROUS RIPPLES
IN THE FLOW COMBINED AND OUTFLOW BOUNDARIES WITH LOW LEVEL MOISTURE
WILL BRING HARD TO TIME SHOWERS AND STORMS INTO TONIGHT. IT WILL
CONTINUE TO BE WARM AND HUMID BUT WITH QUITE A BIT OF DEBRIS CLOUDS
AND SCATTERED STORMS EXPECT HIGHS TO BE AT LEAST A COUPLE DEGREES
COOLER TODAY SO NO HIGHLIGHT FOR HEAT INDEX. QUITE WARM AND MUGGY
TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
LOW PRESSURE OVER LOWER MICHIGAN SUNDAY NIGHT WILL MOVE EAST INTO
EASTERN ONTARIO BY MONDAY MORNING. THIS WILL BRING A COLD FRONT
THROUGH THE REGION MONDAY MORNING...TRIGGERING ANOTHER ROUND OF
THUNDERSTORMS. HAVE GONE WITH HIGH CHANCE POPS FOR THE FRONTAL
PASSAGE ITSELF...WITH ONLY THE RIDGES POSSIBLY SEEING PRECIPITATION
AFTER SUNSET. HIGH PRESSURE BUILDING ACROSS THE OHIO VALLEY WILL
TEMPORARILY BRING COOLER AIR INTO THE AREA...WITH HIGH TEMPERATURES
ON TUESDAY EXPECTED TO BE AROUND CLIMATOLOGY VALUES IN THE MID 80S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
DRY CONDITIONS WILL PREVAIL WEDNESDAY AND THURSDAY AS RIDGING IS
PROGGED TO BUILD BACK OVER THE REGION. BY THE END OF THE
WEEK...MEDIUM RANGE MODELS FLATTEN THE RIDGE...WITH THE NEXT COLD
FRONT APPROACHING THE AREA SATURDAY. GIVEN MODEL DIFFERENCES ON
RIDGE BREAKDOWN...WILL KEEP PRECIP CHANCES SLIGHT THROUGH
FRIDAY...WITH CHANCE POPS ENTERING THE REGION SATURDAY. TEMPERATURES
WILL WARM BACK UP MIDWEEK...WITH HIGHS BACK INTO THE LOWER 90S
POSSIBLE FOR MANY AREAS THURSDAY/FRIDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
SHOWERS AND ISOLATED TSTMS WILL PREVAIL THROUGH THIS MORNING WITH
THE PASSAGE OF A DECAYING COMPLEX SOUTH OF THE MASON DIXON...MAINLY
AFFECTING MGW. FOR THE OTHER PORTS THROUGH MID MORNING...AREAS OF
MVFR BR WITH PATCHES OF IFR CIGS WILL PREVAIL.

WILL BRING A RETURN OF VFR CONDITIONS FOR ALL PORTS BY 14-15Z...
WITH CU DEVELOPING FROM PIT/BVI SOUTH AHEAD OF APPROACHING
COOL FRONT. WILL INCLUDE A TEMPO GROUP FOR A RE-FIRE OF
SHOWERS/STORMS ALONG BOUNDARY DURING THE LATE AFT/EARLY EVE HOURS.

OUTLOOK /MONDAY THROUGH THURSDAY/...
EXPECT LATE NIGHT AND EARLY MORNING MVFR HAZE AND IFR FOG ALONG WITH
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY. EXPECT
PREVALENT VFR TUESDAY THROUGH THURSDAY UNDER HIGH PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 24, 3:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 AM EDT SUN JUL 24 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-250800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
400 AM EDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 6:57 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 AM EDT SUN JUL 24 2011

WVZ041-241400-
TUCKER WV-
757 AM EDT SUN JUL 24 2011

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN TO AFFECT
TUCKER COUNTY...

AT 754 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN 3 MILES
WEST OF SAINT GEORGE...MOVING EAST AT 20 MPH. RAINFALL OF OVER ONE
INCH IS POSSIBLE WITH THE STORMS. PONDING OF WATER ON ROADWAYS IS
LIKELY...WITH LOCALIZED FLOODING OF POOR DRAINAGE AREAS POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HANNAHSVILLE...       PLEASANT RUN...       SAINT GEORGE...
  PARSONS...            DAVISVILLE...         HAMBLETON...
  HENDRICKS...          ELK...                THOMAS...
  BLACKWATER FALLS...   CANAAN VALLEY STATE PARK...
  GATZMER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

LAT...LON 3897 7952 3903 7978 3909 7979 3913 7985
      3923 7982 3926 7972 3926 7966 3923 7954
      3919 7947 3922 7930 3919 7929 3910 7934
      3908 7929 3906 7929 3898 7933 3896 7936

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tucker

When
July 24, 9:00 AM EST to 11:20 AM EST
Where
Tucker County, 3.81 mi WNW of Moore to 3.14 mi NNE of Porterwood
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
39.101, -79.785

State official reported of urban-type flooding in Parsons. Small streams and culverts overflowing and effecting vegetation. Some roads closed including Route 219 at the Tucker/Randolph county line. Some homes and local businesses effected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335388.